PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - January 2005

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry

This Month's Questions:

A Ringing Sinus Headache...

Hi Barry;

My problems are sinus headaches and ringing ears. I've been to numerous ENT doctors and still have no relief. I taken every meds including steroids with no progress. During the day its tolerable but at night its worse. Especially when laying down. My head feels like its full of fluid and the ringing is unbearable. It wakes me up its so bad.

Rainy and muggy days are worst. Also I snore like there is no tomorrow. I do not have apnea. I had two operations to stop snoring; one for deviated septum and the other was laser surgery. Both failed. I am at my wits end. Do you have any clue as to what I can do.

Paul Cantone

Dear Paul;

It seems as though part of the problem you’re having may be due to inflammation. This is a complex situation involving many of the processes in the body. Inflammation is the cause of many human diseases and is a subject researchers spend lifetimes working on. This is probably why your doctors tried steroids, which are known to reduce some forms of inflammation. Inflammation is definitely a cause of headache and sinus problems.

I am not very knowledgeable on the causes of inflammation. However, one very basic principle is that a primary cause is too much saturated fat and not enough unsaturated essential fatty acids, which the body cannot produce. Essential fatty acids are the Omega-3 acids found in fish oil and EPA/DHA. EPA is eicosapentaenoic acid and DHA is docosahexaenoic acid. If there are not enough of these compounds in the diet, saturated fats replace the Essential Fatty Acids in the cells. Supplementing with the right fatty acids suppresses inflammatory prostaglandins in the body and promotes anti-inflammatory prostaglandin E-2.

I recommend a diet high in fish. Also supplement with fish oil or an EPA/DHA compound. Avoid saturated fats, salt and high glycemic foods such as simple sugars and refined carbohydrates. Be very careful about your salt intake. Salt will aggravate tinnitus as well as inflammation.

Also you should use Arches Tinnitus Formulas. While they will not directly address the issue of inflammation, they will help in reducing the tinnitus. Arches Tinnitus Relief Formula® will also increase circulation within the ears and help to reduce the fullness.

I hope this is helpful.

Wishing you quiet times,

Barry Keate

Hearing loss and tinnitus in the elderly

Barry,

My mother is 86 and has had tinnitus for 10 years. She is on some medication and has been getting very depressed with the constant ringing. Is there a cure or something you can recommend to help her? One doctor suggested an operation with risks and no guarentee. Can you advise what to do?

Thanks,

Charlie

Dear Charlie;

Tinnitus has a higher prevalence in the elderly due to failing hearing. This is not a reversible condition and I’m not sure what operation a doctor may have mentioned. One I can think of would be a cochlear implant. If this is what her doctor recommeneded it may deserve consideration. Cochlear implants are electronic devices that perceive sound and generate it to the auditory nerve. We wrote an article about this that can be seen by clicking here.

Having such an intrusive procedure at the age of 86 may not be in the cards though. This procedure severs the auditory nerve and destroys all natural hearing.That is something for you and your mother to decide.

Tinnitus Masking may help her, especially a device called a Tinnitus Instrument. This device combines a hearing aid and a masker in the same unit and fits into the ear. An article about this can be seen by clicking here.

You did not mention the medications she is taking. Is she using a SSRI anti-depressant? If so, these can cause or worsen tinnitus and substitutes should be considered. Remeron is a newer anti-depressant medication modeled after the older tricyclic anti-depressants. It does not cause or worsen tinnitus. Tryptophan is the best as you probably saw from the newsletter article.

Does she take any prescription blood thinners? If so, she cannot take Arches Tinnitus Relief Formula without her doctors knowledge and understanding. The ginkgo in TRF is also a blood thinner and is considered additive. A knowledgeable doctor will be able to lower the amount of blood thinner to compensate for the ginkgo. There are no interactions between the two.

If she is not taking prescription blood thinners, or if she is and her doctor is willing to lower the dosage, I recommend the Tinnitus Relief Formula. It clearly helps many people with tinnitus due to failing hearing in the elderly.

There are other ways to manage tinnitus as well. Diet is extremely important. She should avoid salt like the plague. Salt restricts blood flow into the cochlea and is a major aggravator of tinnitus. She should also avoid high glycemic foods such as simple sugars and refined carbohydrates. Sugar is a trigger for many people with tinnitus.

I hope this is helpful for your mother.

Sincerely, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.